Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 277, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 26, 2008, 7:22 PM CDT for 4 counties in Kansas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 26, 2008, 7:22 PM CDT (00:22 UTC)
- Expired
- Jun 26, 2008, 7:51 PM CDT
- In force
- 29 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
Counties Hodgeman County, KS, Ness County, KS, Pawnee County, KS, Rush County, KS
The radar
The Dodge City radar (KDDC), 79 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.4 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1885 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 2766 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 270022 SVRDDC KSC083-135-145-165-270100- /O.NEW.KDDC.SV.W.0277.080627T0022Z-080627T0100Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 722 PM CDT THU JUN 26 2008 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN RUSH COUNTY IN CENTRAL KANSAS. NORTHWESTERN PAWNEE COUNTY IN SOUTH CENTRAL KANSAS. NORTHEASTERN HODGEMAN COUNTY IN SOUTHWEST KANSAS. SOUTHEASTERN NESS COUNTY IN WEST CENTRAL KANSAS. * UNTIL 800 PM CDT * AT 718 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 11 MILES SOUTH OF BAZINE...MOVING EAST AT 11 MPH. * LOCATIONS IMPACTED INCLUDE... BAZINE... ALEXANDER... RURAL RESIDENCES OF NORTHEASTERN HODGEMAN...NORTHWESTERN PAWNEE... SOUTHEASTERN NESS AND SOUTHWESTERN RUSH COUNTIES. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 3862 9954 3829 9936 3818 9972 3834 9986 TIME...MOT...LOC 0022Z 248DEG 10KT 3830 9973 $$ 18
3 follow-up statements
000 WWUS53 KDDC 270031 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 731 PM CDT THU JUN 26 2008 KSC083-135-145-165-270100- /O.CON.KDDC.SV.W.0277.000000T0000Z-080627T0100Z/ NESS KS-RUSH KS-PAWNEE KS-HODGEMAN KS- 731 PM CDT THU JUN 26 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR NORTHEASTERN HODGEMAN...NORTHWESTERN PAWNEE...SOUTHWESTERN RUSH AND SOUTHEASTERN NESS COUNTIES... AT 724 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10 MILES SOUTH OF BAZINE...MOVING EAST AT 11 MPH. * LOCATIONS IMPACTED INCLUDE... BAZINE... ALEXANDER... RURAL RESIDENCES OF NORTHEASTERN HODGEMAN...NORTHWESTERN PAWNEE... SOUTHEASTERN NESS AND SOUTHWESTERN RUSH COUNTIES. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 3855 9954 3829 9936 3818 9972 3834 9986 TIME...MOT...LOC 0031Z 248DEG 10KT 3831 9970 $$ 18
000
WWUS53 KDDC 270041
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
741 PM CDT THU JUN 26 2008
KSC083-270051-
/O.CAN.KDDC.SV.W.0277.000000T0000Z-080627T0100Z/
HODGEMAN KS-
741 PM CDT THU JUN 26 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HODGEMAN COUNTY
IS CANCELLED...
LAT...LON 3834 9986 3855 9954 3850 9950 3848 9950
3845 9946 3843 9946 3836 9941 3834 9941
3825 9972
TIME...MOT...LOC 0041Z 237DEG 16KT 3835 9963
$$
KSC135-145-165-270100-
/O.CON.KDDC.SV.W.0277.000000T0000Z-080627T0100Z/
NESS KS-RUSH KS-PAWNEE KS-
741 PM CDT THU JUN 26 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR EXTREME NORTHWESTERN PAWNEE...SOUTHWESTERN RUSH AND SOUTHEASTERN
NESS COUNTIES...
AT 736 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES SOUTH OF BAZINE...
MOVING NORTHEAST AT 19 MPH.
* LOCATIONS IMPACTED INCLUDE...
BAZINE...
ALEXANDER...
RURAL RESIDENCES OF NORTHWESTERN PAWNEE...SOUTHEASTERN NESS AND
SOUTHWESTERN RUSH COUNTIES.
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.
LAT...LON 3834 9986 3855 9954 3850 9950 3848 9950
3845 9946 3843 9946 3836 9941 3834 9941
3825 9972
TIME...MOT...LOC 0041Z 237DEG 16KT 3835 9963
$$
18000
WWUS53 KDDC 270051
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
751 PM CDT THU JUN 26 2008
KSC135-145-165-270101-
/O.CAN.KDDC.SV.W.0277.000000T0000Z-080627T0100Z/
NESS KS-RUSH KS-PAWNEE KS-
751 PM CDT THU JUN 26 2008
...THE SEVERE THUNDERSTORM WARNING FOR EXTREME NORTHWESTERN PAWNEE...
SOUTHWESTERN RUSH AND SOUTHEASTERN NESS COUNTIES IS CANCELLED...
THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A THREAT TO
LIFE OR PROPERTY...HOWEVER GUSTY WINDS WILL STILL BE POSSIBLE OVER
NORTHWESTERN PAWNEE...SOUTHEASTERN NESS AND SOUTHWESTERN RUSH
COUNTIES.
LAT...LON 3834 9986 3855 9954 3850 9950 3848 9950
3845 9946 3843 9946 3836 9941 3834 9941
3825 9972
TIME...MOT...LOC 0051Z 237DEG 16KT 3837 9958
$$
18What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 3:50 PM CDT, 3 hours 32 minutes earlier.
Area forecast discussion, Jun 26, 3:50 PM CDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 350 PM CDT THU JUN 26 2008 .DISCUSSION... DAYS 1-2... WATER VAPOR IMAGERY SHOWS A WEAK SHORTWAVE MOVING THROUGH COLORADO AND NORTHERN NEW MEXICO THIS AFTERNOON. THE MODELS HINT AT THIS FEATURE MOVING OUT THROUGH THE CENTRAL HIGH PLAINS THIS EVENING WHICH MAKES SENSE GIVEN ITS CURRENT SPEED AND TRAJECTORY. CONVECTION OVER NORTHWEST KANSAS LAST NIGHT AND EARLY THIS MORNING PRODUCED AN OUTFLOW BOUNDARY THAT MOVED INTO WEST CENTRAL KANSAS FROM GREAT BEND THROUGH KALVESTA AND SYRACUSE THIS MORNING. THIS FEATURE APPEARS TO BE WASHING OUT SOME AS NEARLY ALL AWOS SITES SHOW THAT WINDS HAVE BECOME GUSTY FROM THE SOUTH. ISOLATED SHOWERS AND THUNDERSTORMS WERE DEVELOPING ALONG THE PALMER DIVIDE AND OFF THE RATON MESA THIS AFTERNOON AS THE WAVE MOVES OUT OF THE ROCKIES. EXPECT THE BEST CHANCES FOR THUNDERSTORMS TO BE OVER NORTHERN SECTIONS OF THE CWA WHERE SOME LINGERING LOW LEVEL CONVERGENCE COULD FOCUS STORMS IN THAT AREA. CONVERGENCE NEAR A WEAK HEAT LOW OVER SOUTHEAST COLORADO COULD ALSO PRODUCE A FEW THUNDERSTORMS OVER SOUTHWEST KANSAS THIS EVENING. ON FRIDAY A DEVELOPING UPPER LOW IN THE NORTHERN STREAM WILL MOVE OUT OF WESTERN CANADA INTO THE UPPER MIDWEST. THIS SYSTEM HAS BEEN LONG FORECAST BY THE MODELS TO PUSH A COLD FRONT SOUTH ACROSS THE CENTRAL HIGH PLAINS ON FRIDAY. THE NAM IS THE FASTEST WITH FRONTAL PASSAGE WHILE THE GFS AND UKMET ARE A LITTLE SLOWER. TIMING OF THIS FRONT WILL HAVE A BIG IMPACT ON HIGH TEMPERATURES ACROSS THE CWA ON FRIDAY. IF IT SLOWS DOWN AN HOUR OR TWO THEN HIGH TEMPERATURES COULD BE A CATEGORY HIGHER THAN CURRENTLY FORECAST. HAVE RAISED TEMPS IN THE NORTHWEST CWA A FEW DEGREES. WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE BY MID AFTERNOON ALONG THE FRONT ESPECIALLY OVER THE EASTERN HALF OF THE CWA. THE MODELS STILL S HOW BETTER QPF VALUES JUST BEHIND THE FRONT DURING THE EVENING SO WILL CONTINUE WITH THE CHANCE POPS FOR THAT TIME PERIOD. SATURDAY SHOULD BE A LITTLE COOLER WITH PARTLY CLOUDY SKIES. DID NOT CHANGE THE MAX TEMP FORECAST AS IT APPEARS THE WARMER MAV GUIDANCE IS IN BETTER AGREEMENT WITH MODEL SOUNDINGS FROM THE NAM AND GFS. DAYS 3-7... NOT REALLY AN EASY EXTENDED FORECAST. FIRST QUESTION IS HOW FAR THE FRONT GETS AND HOW MUCH HIGH TERRAIN THUNDERSTORMS THERE WILL BE DRIFTING INTO AT LEAST THE FAR SOUTHWEST COUNTIES. WILL CONTINUE WITH THE BEST POPS NEAR EHA LATE SATURDAY AND INTO THE FIRST OF THE WEEK. WOULD NOT BE SURPRISED HOWEVER IF THIS HAS TO BE SHIFTED NORTH. THE LATEST GFS REALLY DRIES OUT THE BOUNDARY LAYER BUT I HAVE MY DOUBTS. LATER, THERE IS SOME QUESTION ABOUT THE AMOUNT OF RIDGING THAT WILL TAKE PLACE OVER THE CENTRAL PLAINS. THE ECMWF REMAINS THE MOST AGGRESSIVE IN KEEPING WESTERLY FLOW ACROSS THE REGION. THE LATEST RUN OF THE GFS AMPLIFIES THE RIDGE THAT RESULTS IN NORTHERLY UPPER FLOW ACROSS MY AREA FOR SEVERAL DAYS. THE LATEST CANADIAN IS MORE IN LINE WITH THE ECMWF. I SEE NO NEED IN DEVIATING FROM RECENT THINKING...THAT IS KEEPING A CHANCE OR AT LEAST SLIGHT CHANCE OF TSRA IN THE EXTENDED AS MID LEVEL TEMPS REMAIN IN CHECK. WITH A LITTLE BIT OF WESTERLY OR NORTHWESTERLY FLOW THERE SHOULD STILL BE AT LEAST ISOLATED ACTIVITY MAINLY DURING THE EVENING HOURS. THE ECMWF ACTUALLY HAS A DECENT S/WV MOVING ACROSS TOWARDS MID WEEK. .AVIATION... A FEW ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING WHICH WOULD LOCALLY DROP CIGS...BUT COVERAGE COULD BE VERY SMALL. && .PRELIMINARY POINT TEMPS/POPS... DDC 70 97 65 89 / 20 10 30 10 GCK 67 95 64 90 / 20 20 20 10 EHA 67 97 66 90 / 20 20 20 20 LBL 69 97 65 90 / 20 10 30 10 HYS 72 93 64 88 / 20 20 30 0 P28 72 100 69 91 / 10 10 40 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN02/07
Hazardous weather outlook, Jun 26, 11:50 AM CDT, 7 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1150 AM CDT THU JUN 26 2008 KSZ030-031-043>046-061>066-074>081-084>090-271000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 1150 AM CDT THU JUN 26 2008 /350 AM MDT THU JUN 26 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL DISTURBANCE MOVING INTO THE PLAINS COULD SET OFF SOME ISOLATED THUNDERSTORMS ACROSS WESTERN KANSAS LATE THIS AFTERNOON AND EVENING. A FEW OF THE STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DOWNBURST WINDS BEING THE MAIN THREAT. IT APPEARS THAT THE MOST LIKELY AREA FOR THUNDERSTORM DEVELOPMENT WILL BE ALONG THE COLORADO BORDER AND IN AN AREA GENERALLY NORTH OF A LINE FROM SYRACUSE TO GARDEN CITY AND LARNED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A COLD FRONT MOVING DOWN INTO WESTERN KANSAS ON FRIDAY WILL SET OFF MORE THUNDERSTORMS DURING THE AFTERNOON AND EVENING. SOME OF THE STORMS COULD BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREAT. TIMING AND LOCATION ARE STILL UNCERTAIN...BUT AT THIS POINT THE BEST AREA FOR SEVERE THUNDERSTORMS WILL BE SOUTH AND EAST OF A JOHNSON TO GARDEN CITY TO HAYS LINE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC GERARD
In the hours before
Special weather statement, Jun 26, 7:12 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 712 PM CDT THU JUN 26 2008 KSZ045-046-064-065-079-270100- EDWARDS-HODGEMAN-NESS-PAWNEE-RUSH- 712 PM CDT THU JUN 26 2008 ...SIGNIFICANT WEATHER ADVISORY FOR EDWARDS...HODGEMAN...NESS... PAWNEE AND RUSH COUNTIES... AT 706 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING ALONG A LINE EXTENDING FROM 11 MILES SOUTH OF NESS CITY TO GRAY...MOVING NORTHEAST AT 10 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE STORMS. LAT...LON 3851 9965 3821 9931 3799 9961 3829 9996 TIME...MOT...LOC 0012Z 227DEG 9KT 3831 9982 3812 9961 18
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 7:02 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 34 min |
| Jun 26, 7:12 PM CDT | Special Weather Statement | DDC | Hodgeman | 48 min |
| Jun 26, 9:54 PM CDT | Special Weather Statement | DDC | Ness | 51 min |
| Jun 27, 12:24 AM CDT | Severe Thunderstorm Warning | DDC | Ness, Trego | 34 min |
| Jun 27, 12:45 AM CDT | Severe Thunderstorm Warning | DDC | Ellis, Rush | 34 min |
| Jun 27, 1:09 AM CDT | Special Weather Statement | DDC | Stafford | 66 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.